Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Pittsburgh, PA

July 7, 2019Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 7, 2019, 2:21 PM EDT for Allegheny County, Pennsylvania. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2019, 2:21 PM EDT (18:21 UTC)
Expired
Jul 7, 2019, 4:22 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:28 PM EDTFLASH FLOODBridgeville, PAMILLERS RUN ROAD CLOSED AT SEVERAL POINTS DUE TO HIGH WATER.
Jul 7, 2:30 PM EDTFLASH FLOOD2 S Oakdale, PABATTLE RIDGE ROAD CLOSED DUE TO HIGH WATER
Jul 7, 2:48 PM EDTFLASH FLOOD1 Ssw Bridgeville, PAWATER OVER 1.5 FEET HIGH ON WASHINGTON PIKE AS IT CROSSES COAL RUN.
Jul 7, 3:14 PM EDTFLASH FLOOD2 Nne Mcdonald, PAJOHN'S AVE HAD HIGH WATER BUT WATER IS RECEDING
Jul 7, 3:18 PM EDTHEAVY RAIN 2.171 Sw Bridgeville, PAFOR THE DAY WITH 1.66 IN THE PAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS51 KPBZ 071821
FFWPBZ
PAC003-072115-
/O.NEW.KPBZ.FF.W.0063.190707T1821Z-190707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
221 PM EDT Sun Jul 7 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Allegheny County in southwestern Pennsylvania...

* Until 515 PM EDT.

* At 220 PM EDT, radar indicated heavy rain in the warned area. 
  Flash flooding of streams, creeks, and roads is expected to begin 
  shortly.

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1.5 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Mount Lebanon...                  Bethel Park...
  Upper St. Clair...                Scott Township...
  Whitehall...                      South Park Township...
  Cecil-Bishop...                   Castle Shannon...
  Bridgeville...                    Imperial...
  McDonald...                       Sturgeon-Noblestown...

This includes  Interstate 79 in Pennsylvania between mile markers 51
and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4028 8000 4033 8018 4039 8025 4045 8024
      4036 8001 4028 7999

$$

CL
2 follow-up statements
034 
WGUS71 KPBZ 071952
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
352 PM EDT Sun Jul 7 2019

PAC003-072115-
/O.CON.KPBZ.FF.W.0063.000000T0000Z-190707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
352 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHWESTERN ALLEGHENY COUNTY...

At 350 PM EDT, radar indicated heavy rain fell in the warned area. 
Several of road closures in the Bridgeville area continue due to 
this rain.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 1.5 inches.

ADDITIONAL RAINFALL...None.

Some locations that may experience flooding include...
Mount Lebanon...                  Bethel Park...
Upper St. Clair...                Scott Township...
Whitehall...                      South Park Township...
Cecil-Bishop...                   Castle Shannon...
Bridgeville...                    Imperial...
McDonald...                       Sturgeon-Noblestown...

This includes  Interstate 79 in Pennsylvania between mile markers 51
and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4028 8000 4033 8018 4039 8025 4045 8024
      4036 8001 4028 7999

$$
266 
WGUS71 KPBZ 072022
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
422 PM EDT Sun Jul 7 2019

PAC003-072032-
/O.CAN.KPBZ.FF.W.0063.000000T0000Z-190707T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
422 PM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ALLEGHENY COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose an imminent threat to life and property. 
Please continue to heed any remaining road closures.  Addtional rain 
is possible during the late afternoon and evening.

LAT...LON 4028 8000 4033 8018 4039 8025 4045 8024
      4036 8001 4028 7999

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:20 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 7, 1:20 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
120 PM EDT Sun Jul 7 2019

.SYNOPSIS...
A cold front will slide across the today with more showers and
storms giving way to drier air and decreased rain chance for the
start of the new work-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Issued a flash flood watch for the vast majority of the CWA. Slow-
moving showers with heavy rain have already developed across much of
the northern CWA ahead of the lingering boundary, and this trend
should continue to the south this afternoon, given the building
instability of up to 2000 J/kg and high PWAT air mass. Have expanded
likely/categorical PoPs accordingly. Rainfall rates of 1-2" per
hour, locally higher, are certainly possible in this setup. Still
thinking the severe threat is lower than yesterday given less upper
support and generally poor mid- level lapse rates.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Building high pressure is expected to push the front south of the
area by Monday; however, low level moist flow into the ridges may
produce some showers or a few thunderstorms during the afternoon.
Areas from Pittsburgh to the north and west should remain dry.
Temperatures will be seasonable, with less oppressive humidity by
Monday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
More generalized rain chances return by Thursday as shortwave energy
advances out of the Midwest, with drier weather returning by Friday.

Frontal passage will moderate mid week warmth back toward the
averages by weeks end.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase in coverage this afternoon,
with some lingering MVFR cigs expected to finally rise to VFR
conditions. While MVFR vis will be possible in any moderate/heavy
storm, have not added tempo groups to every forecast to account for
this. Coverage in rain should begin to decrease by evening, and have
switched most sites to VCSH mention. Wind tonight should be a bit
stronger than last night, which may help to reduce the widespread
nature of IFR restrictions by keeping air more mixed. Have already
included IFR visibilities at PIT, where heavier rain already
occurred today, and MGW, where rain should last the longest this
afternoon/evening. Conditions should slowly rise to MVFR through
Monday morning.

.Outlook...
Widespread restrictions are possible late Wednesday with a approaching
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...Flash Flood Watch until 10 PM EDT this evening for OHZ039>041-
     048>050-057>059-068-069.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ014>016-
     020>023-029-031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ001>004-012-
     021-509>514.

&&
Hazardous weather outlook, Jul 7, 12:11 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1211 PM EDT Sun Jul 7 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-081615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1211 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013-081615-
Mercer-Venango-Forest-Lawrence-
1211 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms may produce localized heavy rainfall this
afternoon and evening. The rainfall could produce isolated flash
flooding, especially in areas that receive multiple storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 8:41 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 AM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      1 WNW HIGHLAND          40.56N  80.06W
07/07/2019                   ALLEGHENY          PA   911 CALL CENTER

            ROCHESTER RD CLOSED FROM KING WILLIAM DR TO SLOOP RD

&&

EVENT NUMBER PBZ1902590

TGREEN
Local storm report, Jul 7, 8:45 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
845 AM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      1 SSW INGOMAR           40.56N  80.07W
07/07/2019                   ALLEGHENY          PA   PUBLIC

            REPORTED 2.21 INCHES OF RAIN IN ONE HOUR.

&&

EVENT NUMBER PBZ1902591

JD
Local storm report, Jul 7, 9:31 AM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 AM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     FLASH FLOOD      1 E EMBLEM              40.32N  79.77W
07/07/2019                   WESTMORELAND       PA   EMERGENCY MNGR

            PARK RUN IS OVER THE STREAM BANK AND FLOODING PARK HILL
            RD.

0912 AM     FLASH FLOOD      1 WSW CIRCLEVILLE       40.32N  79.75W
07/07/2019                   WESTMORELAND       PA   EMERGENCY MNGR

            HAROLD DR IS FLOODING DUE TO THE LONG RUN STREAM BEING
            OUT OF BANK.

0927 AM     FLASH FLOOD      JACKTOWN                40.33N  79.73W
07/07/2019                   WESTMORELAND       PA   EMERGENCY MNGR

            NUMEROUS ROADS IN NORTH HUNTINGDON TWP. ARE AFFECTED BY
            FLOODING

&&

EVENT NUMBER PBZ1902592
EVENT NUMBER PBZ1902593
EVENT NUMBER PBZ1902594

JD
Local storm report, Jul 7, 2:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      MUNDERF                 41.28N  78.95W
07/07/2019                   JEFFERSON          PA   PUBLIC

            YARD FLOODED, WATER ENTERING A CHICKEN COOP

&&

EVENT NUMBER PBZ1902595

SKH
Local storm report, Jul 7, 2:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HEAVY RAIN       NEW MANCHESTER          40.53N  80.58W
07/07/2019  M2.50 INCH       HANCOCK            WV   AMATEUR RADIO

            24 HOUR TOTAL

0216 PM     HEAVY RAIN       1 SW BRIDGEVILLE        40.34N  80.12W
07/07/2019  M1.30 INCH       ALLEGHENY          PA   COCORAHS

            IN 45 MINUTES

&&

EVENT NUMBER PBZ1902596
EVENT NUMBER PBZ1902597

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:18 AM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 7, 8:52 AM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 7, 12:05 PM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 4 more9 hr
Jul 7, 1:02 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 1:52 PM EDTFlash Flood WarningPBZClarion, Forest, Venango2 hr
Jul 7, 2:01 PM EDTFlash Flood WarningPBZAllegheny, Beaver, Washington2 hr
Jul 7, 3:10 PM EDTFlash Flood WarningPBZWashington2 hr
Jul 7, 3:28 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 7, 4:29 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion106 min
Jul 7, 5:06 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jul 7, 7:33 PM EDTAreal Flood AdvisoryPBZFayette117 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.